Home Forums Melanoma Diagnosis: Stage IV IPI / Zelboraf (or Dabrafenib) / MEK Inhibitor combination

  • This topic is empty.
Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • #21545
    ssmith110
    Participant

    Hi out there,

    Wondering if anyone has had experience with concurrently taking IPI, Zelboraf (or Dabrafenib) and an MEK inhibitor? My father is about to take his final (4th) dose of IPI next week, but he has 5 new brain mets, and doctor is probably recommending starting on Zelboraf (or Dabrafenib) and MEK inhibitor. Doctors are weighing the option of having him take last dose of IPI.

    He is currently in hospital (Mass General) due to pituitary gland damage from the IPI, and extreme pain in his hip (probably from arthritis). His hormone levels seem to be leveling off as of yesterday, so is fairly a-symptomatic now.

    I have read of extreme liver toxicity with IPI / Zelboraf combo, but don’t see much other documentation.

    Any advice or experience welcome. We are very happy with my father’s doctors, and are confortable with his recommendations, but interested in as much information as possible.

    Thank you very much.

    #62339
    Catherine Poole
    Keymaster

    Is your father getting stereotactic radiation for the brain mets? I would think that might be a good way to get at them. It does sound like potential toxicity with that drug line up. Have you discussed this concern with your doctor?

    #62340
    ssmith110
    Participant

    Hi Catherine,

    He has gotten SRS on a previous brain met and targeted radiation on 2 mets on spine. It looks like they will do SRS again on brain. They just found 2 more mets in hip.

    They are holding off on today’s IPI dose for now, and meeting with doctor today to discuss next steps, which I think will be BRAF inhibitor.

    These are the questions I have for dr today:

    If he starts BRAF inhibitor, does he need to stop IPI? I read of liver toxicity when IPI and Zelboraf are combined? Maybe it’s different with Dabrafenib?

    Which BRAF inhibitor should he use? Dabrafenib (Tafinlar) or Vemurafenib (Zelboraf)

    Think he would do MEK and BRAF inhibitor together?

    Any change in availability of taking Nivolumab?

    When will next full MRI to check on the bone mets be?

    Thank you so much for your reply and for this site. Helps so much to try to stay up to date in such a fast changing landscape!

    All the best,

    Shannon

    #62341
    ssmith110
    Participant

    An update on the plan. Dad is going to take last IPI infusion tomorrow, wait a week or 2, and then start on Debrafenib and MEK inhibtor. SRS radiation on 2-3 spots on brain. Will post with progress and toleration of the close IPI to Debrafenib transition.

    Thank you!

    #62342
    Catherine Poole
    Keymaster

    That is a good plan. I would agree on the choices of therapies for what we know so far. Better to combine braf/mek and it did show activity on brain mets in a small subset of patients. I hope things get under control and he improves with this therapy. Be sure to report any side effects. The braf/mek may cause fevers, and you may want to head that off with something like advil ahead of time. let us know how things are going.

    #62343
    hopeforcancer
    Participant

    Hello,

    I don’t think you have mentioned whether your father had a mutation in the BRAF gene? If so, the BRAF/MEK inhbitor combination should work. I wonder what the reason was for not signing him up on a clinical study with Nivolumab/Ipilimumab combination. Could be because he did not respond to Ipilimumab in the first place. Hope the treatment alternative for your dad is working!

    Hopeforcancer

    #62344
    ssmith110
    Participant

    Hi, just a quick update:

    Dad has took his last IPI dose August 29th, and his first Debrafenib & MEK inhibitor 4 days later. He has been on the Debrafenib consistently since then (minus a 1/2 week where he was hospitalized after having severe nose bleed and low platelets).

    He is currently exhausted and has a migrating rash, but otherwise doing ok. Some of the exhaustion may be hormonal, as his pituitary was damaged (fried?) by the IPI. He is currently taking steroids & testosterone to help with hormone levels.

    The reason he was not in a Nivo/IPI trial was since he was excluded for brain mets.

    He has scans next week and the following. Hoping for some good news. The scans never seem to have good news.

    One frustrating issue is that we don’t know if the IPI is working or not. If he is having results, will be impossible to tell if it’s the Debrafenib or the IPI….If he doesn’t need to be on the Debrafenib, would be great to eliminate it from his routine.

    Thanks and good luck to everyone!

    #62345
    Catherine Poole
    Keymaster

    This certainly is a tough time for your dad but he is so fortunate to have you there by his side. They can lower the dose of braf/mek if he gets severe side effects. Sorry to hear about the IPI issues too. Hopefully his body will respond quickly and he will have some good scan reports and feel better soon! Keep in touch.

Viewing 8 posts - 1 through 8 (of 8 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.